Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 117, NWS Albuquerque, NM

July 8, 2016Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 8, 2016, 6:27 PM MDT for Mora County, New Mexico. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 6:27 PM MDT (00:27 UTC)
Expired
Jul 8, 2016, 6:50 PM MDT
In force
23 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Mora County, NM

The radar

The Cannon AFB radar (KFDX), 166 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:30 PM MDTHAIL 1Wagon Mound, NMPEA TO QUARTER SIZE HAIL ACCUMULATED 2 TO 3 INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:31 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3849 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS55 KABQ 090027
SVRABQ
NMC033-090115-
/O.NEW.KABQ.SV.W.0117.160709T0027Z-160709T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
627 PM MDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORA COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 715 PM MDT

* AT 627 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAGON
  MOUND...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAGON MOUND.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 381 AND 394.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

&&

LAT...LON 3589 10436 3578 10451 3578 10467 3599 10484
      3611 10467
TIME...MOT...LOC 0027Z 318DEG 13KT 3600 10470 

HAIL...1.25IN
WIND...60MPH

$$

54
1 follow-up statement
548 
WWUS55 KABQ 090050
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
650 PM MDT FRI JUL 8 2016

NMC033-090059-
/O.CAN.KABQ.SV.W.0117.000000T0000Z-160709T0115Z/
MORA-
650 PM MDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN NEW MEXICO.

LAT...LON 3589 10436 3578 10451 3578 10467 3599 10484
      3611 10467
TIME...MOT...LOC 0048Z 318DEG 13KT 3594 10463 

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:37 PM MDT, 50 minutes earlier.

Area forecast discussion, Jul 8, 5:37 PM MDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
537 PM MDT FRI JUL 8 2016

.AVIATION...
00Z TAF CYCLE
VFR conditions prevailing along and west of the RGV with mostly
high based virga showers with wind gusts to around 40kt until
around 03Z. Over portions of the Gila, showers and storms wetter
with potential for brief MVFR cigs/vsbys and mt obscurations until
around 04Z. Central mt chain eastward sct showers and storms with
local MVFR cigs/vsbys and isold strong to svr storms with large
hail and wnd gusts to around 50kt possible, movg generally sewd.
Convection to diminish aft 04Z. Thereafter generally VFR with
isold showers and short lived storms.

&&

.PREV DISCUSSION...327 PM MDT FRI JUL 8 2016...
.SYNOPSIS...
An unseasonably strong low pressure system will track eastward
over the northern Rockies over the weekend into early next week
inducing weather more like early June than early July over New
Mexico. Breezy to windy conditions are expected through Monday,
with the strongest winds on Monday. Fire weather concerns are also
expected each day as progressively drier air moves in from the
west. Spotty showers and thunderstorms are expected over the
mountains and eastern plains Saturday and Sunday, but any wetting
precipitation will probably favor the eastern plains. High
temperatures will vary a few to 15 degrees above normal with the
warmest readings on Saturday.

&&

.DISCUSSION...
As the aforementioned upper low passes north of NM it will cause
the subtropical ridge over NM to flatten and nudge southward over
El Paso. Winds aloft will strengthen with very strong mixing
leading to breezy to windy conditions. The strongest winds will be
Monday when widespread fire weather concerns will be possible. Any
thunderstorms over central parts of the forecast area on Saturday
and Sunday will probably be dry. By Monday, enough dry air will
move in for dry weather areawide.

44

&&

.FIRE WEATHER...
Discussion will be brief due to severe weather.

A very unusual weather pattern will set up for July. High terrain
thunderstorms, some dry, today and Saturday will be followed by a
period of dry, breezy to windy, and very unstable conditions Sunday
through at least the mid work week. Critical fire weather conditions
are possible Sunday and likely Monday when winds will be strongest.

Active in the northeast through this evening with strong to severe
storms. Elsewhere showers and storms over central and southern
areas...mostly dry central mountains west.

Upper high will build over NM Saturday with a reduction in
thunderstorms. Big storm by July standards will move inland this
weekend over the northwest and cross the northern Rockies.
Westerlies aloft will increase Sunday and peak on Monday before
diminishing on Tuesday. Rare July critical fire weather conditions
possible Sunday west and east, and likely all areas Monday. Critical
conditions possible Tuesday in a small area of the central
highlands.

High pressure will build back over NM later next week before
shifting east late week. Decent monsoon burst possible by next
weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening for
the following zones... NMZ101>109.

Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ101-104-105-108.

&&
Hazardous weather outlook, Jul 8, 6:04 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MDT FRI JUL 8 2016

NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST PLAINS THIS AFTERNOON AND EVENING. DAMAGING
WIND...UNUSUALLY LARGE HAIL AND ISOLATED TORNADOES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONCERNS ARE EXPECTED FOR SUNDAY ACROSS THE
NORTHWEST THIRD DUE TO GUSTY WIND...LOW HUMIDITY AND AN UNSTABLE
ATMOSPHERE. WIDESPREAD FIRE WEATHER CONCERNS ARE EXPECTED ON
MONDAY DUE TO UNUSUALLY BREEZY TO LOCALLY WINDY CONDITIONS...LOW
HUMIDITY AN AN UNSTABLE ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH MID
EVENING TODAY ACROSS THE NORTHEAST PLAINS DUE TO SEVERE WEATHER.

50

In the hours before

Local storm report, Jul 8, 4:41 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             7 ENE SAN IGNACIO       34.97N 104.84W
07/08/2016  E0.88 INCH       GUADALUPE          NM   AMATEUR RADIO

&&

EVENT NUMBER ABQ1601325

SHOEMAKE
Local storm report, Jul 8, 4:44 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 W SANTA ROSA          34.94N 104.77W
07/08/2016  E0.88 INCH       GUADALUPE          NM   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL ON I-40.

&&

EVENT NUMBER ABQ1601326

RGD
Special weather statement, Jul 8, 5:32 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 PM MDT FRI JUL 8 2016

NMZ528-531-090000-
HARDING COUNTY-FAR NORTHEAST HIGHLANDS-
532 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND
NORTHWESTERN HARDING COUNTIES UNTIL 600 PM MDT...

AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF WAGON MOUND...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAGON MOUND.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 388 AND 403.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN NEW MEXICO.

LAT...LON 3623 10429 3596 10432 3604 10492 3607 10488
      3608 10489 3613 10487 3613 10489 3615 10491
      3618 10491 3617 10490 3614 10486 3615 10485
      3619 10489 3623 10490
TIME...MOT...LOC 2332Z 275DEG 39KT 3614 10483

54
Special weather statement, Jul 8, 5:40 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT FRI JUL 8 2016

NMZ515-527-528-090015-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-
540 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 615
PM MDT...

AT 540 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF CIMARRON...OR 21 MILES NORTHWEST OF SPRINGER...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON AND MAXWELL.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 421 AND 438.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN NEW MEXICO.

LAT...LON 3650 10498 3668 10497 3671 10427 3644 10428
TIME...MOT...LOC 2340Z 271DEG 31KT 3659 10486

54
Special weather statement, Jul 8, 5:48 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT FRI JUL 8 2016

NMZ508-090015-
SOUTHWEST MOUNTAINS-
548 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
615 PM MDT...

AT 548 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF GILA HOT SPRINGS...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
CATRON COUNTY INCLUDING THE GILA WILDERNESS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN ALBUQUERQUE AT 1.888.386.7637.

&&

LAT...LON 3340 10840 3329 10824 3320 10823 3320 10843
      3321 10863
TIME...MOT...LOC 2348Z 049DEG 7KT 3327 10844

SHOEMAKE
Special weather statement, Jul 8, 6:05 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 PM MDT FRI JUL 8 2016

NMZ508-090030-
SOUTHWEST MOUNTAINS-
605 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOCORRO AND EAST CENTRAL
CATRON COUNTIES UNTIL 630 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF NATIONAL RADIO ASTRONOMY OBSERVATORY...OR 14 MILES
SOUTHEAST OF DATIL...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN SOCORRO AND
EAST CENTRAL CATRON COUNTIES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3406 10775 3397 10755 3376 10759 3385 10795
TIME...MOT...LOC 0005Z 014DEG 8KT 3396 10770

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:02 PM MDTTornado WarningABQMora28 min
Jul 8, 6:05 PM MDTSpecial Weather StatementABQ25 min
Jul 8, 6:41 PM MDTAreal Flood AdvisoryABQColfax, Union2 hr
Jul 8, 7:16 PM MDTSevere Thunderstorm WarningABQChaves, De Baca15 min
Jul 9, 3:27 PM MDTRed Flag WarningABQCibola, Harding, McKinley, Rio Arriba, Sandoval, San Juan and 2 more29 hr
Jul 9, 3:59 PM MDTHeat AdvisoryABQ28 hr
Jul 9, 3:59 PM MDTHeat AdvisoryABQ52 hr
Jul 9, 5:14 PM MDTSpecial Weather StatementABQCurry16 min
Jul 9, 5:30 PM MDTSpecial Weather StatementABQCurry30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.